The following are excerpts from the newsletter
- Success with New Year's resolutions
requiresmore than personal resolve
- ISMP Quarterly Action Agenda:
October - December 2002
- A point about levothyroxine - Physician confusion
about decimal point placement with levothyroxine doses is
a commonly reported problem.
- Safety Briefs
- Our New Look! - The ISMP Medication Safety Alert! is now available in a new Adobe Acrobat (PDF document)
format. We hope the new design will improve readability
and increase the publication's value in communicating
important patient safety information. Click
here for subscription information. Comments and suggestions
are invited and can be directed to using our contact form.
- ISMP has published reports about errors with the reconstitution
of HERCEPTIN (trastuzumab).
- Baxter's 10 mL atracurium besylate injection vials have
excellent labeling, but the lavender colors on the labels
and the gray snap-off caps are patterned similarly to
Bedford's 10 mL ketorolac injection.
- Water, water, everywhere, but please
don't give IV
- Don't confuse varicella virus vaccine with varicella-zoster
immune globulin - Mix-ups with Varivax (varicella virus
vaccine) and VZIG (varicella-zoster immune globulin) have
been reported due to confusion between their similar names
or lack of understanding of the appropriate indications
- Safety Briefs
- Intra-arterial lines can unwittingly furnish a route
of administration for medications intended for IV administration.
- Using a parenteral syringe for an oral medication and
allowing a parent to administer a medication to a hospitalized
infant led to a near disaster!
- Florida appellate court ruling stated that parents have
a duty to ask physicians about medications prescribed
for their children, and to check pharmacy information
sheets provided with the medication in order to verify
that the correct medication has been dispensed
- Make sure staff are aware that peanut allergy is a contraindication
for Atrovent Inhalation Aerosol, and also for COMBIVENT
Inhalation Aerosol (ipratropium and albuterol.
- Join ISMP in celebrating National Patient Safety Awareness
Week from March 9-15, 2003, by participating in a contest
about involving patients in medication safety initiatives!
Contest entries should answer one of the following questions:
1) How have you involved the community at large in
medication safety awareness?
2) How have you involved inpatients in medication safety
initiatives while under your direct care?
3) How have you involved outpatients in medication
safety initiatives while under your direct care?
To enter the contest, submit a description of your
efforts along with supporting materials (required).
Examples of supporting materials include press releases,
editorials, public service announcements, patient brochures,
policies and procedures, meeting minutes, business plans,
educational calendars, and survey findings. Entries
should be e-mailed (firstname.lastname@example.org),
faxed (215-914-1492) or mailed to ISMP. Entries must
be received by February 21, 2003, and should include
your name, organization, address, and phone number.
One winner in each of the three categories will receive
a new videotape on high alert drugs and $250 for your
organization. We will post the winning examples (with
permission) on our web site. For more information on
National Patient Safety Awareness Week, visit the National
Patient Safety Foundation web site at www.npsf.org/html/psaw.html.